Mum warns against using tampons after two daughters almost died
An Indiana mother of six is warning against using tampons after two of her daughters were sent to the hospital with sepsis resulting from toxic shock syndrome infections.
“We honestly thought we were going to lose them,” Javon Johnson, 46, of Elkhart, told Kennedy News. “They were both in really bad shape. It was a delicate situation because their organs were inflamed and in danger of stopping working.”
Johnson said her daughter, Devin, 21, became ill in May 2022 after using a “super absorbent” tampon. She had just finished her period when she developed flu-like symptoms and was unable to walk without assistance.
Devine spent a week in the intensive care unit. The family returned to the hospital that July when Johnson’s daughter, Jaya, 17, experienced similar symptoms during a family vacation in Florida.
“I’ve only been using tampons for the first time in the last two days,” Javon explained. “We were in Florida on a family vacation, and she just wanted to use it to swim.”
Javon initially thought Jaya was suffering from heatstroke due to the redness of her palms – until Jaya’s condition worsened due to a viral infection, nausea and high fever.
She was reportedly taken to the emergency room, only to be given ibuprofen.
Jaya lost consciousness, so an ambulance was sent to take her back to the hospital.
“We couldn’t believe this had actually happened to us again. What are the odds?” Javon wondered.
Gaia was diagnosed with sepsis as a result of toxic shock syndrome, just like Devine.
Toxic shock syndrome, often associated with tampon use, is a bacterial condition that affects 1 in 100,000 people, according to the Cleveland Clinic. It can cause severe organ damage or death.
“It was a horrific moment when we got the same diagnosis for (Jaya) just 30 days later,” Javon admitted.
She added: “We had just taken one baby out of the ICU, and she is still recovering, and now we had another baby who was about to start this process again, but she seemed worse.”
The babysitting company owner revealed that doctors said her daughters’ injuries were caused by “high-potency chemicals” found in super-absorbent tampons.
The tampons used by the sisters have not been identified.
“Doctors said Gaia used super absorbency when she didn’t need to. It contains a different type of chemical that is more effective,” Javon said.
She said her daughters used tampons from the same box but did not sleep with them.
“I didn’t think people would believe that this had happened to two of my girls within 30 days of each other in the same year. Those were unreal odds,” Javon said.
Both daughters experienced a slow recovery process, and the following year, the Johnson household was tampon-free, Javon said.
“No one can use them, so we don’t keep them at home,” she announced. “I do not recommend using tampons at all at this point. I advocate not using tampons at all because they are not safe to use.
Meanwhile, the Johnson family remains focused on helping their daughters through this ordeal.
“My husband and I are grateful that they both survived the accident,” Javon sighed.